Rank inequality in homogeneous Finsler geometry

Document Type : Review Article


Capital Normal University China


This is a survey on some recent progress in homogeneous Finsler geometry. Three topics are discussed, the classification of positively curved homoge[1]neous Finsler spaces, the geometric and topological properties of homogeneous Finsler spaces satisfying K ≥ 0 and the (FP) condition, and the orbit number of prime closed geodesics in a compact homogeneous Finsler manifold. These topics share the same similarity that the same rank inequality, i.e., rankG ≤ rankH + 1 for G/H with com[1]pact G and H, plays an important role. In this survey, we discuss in each topic how the rank inequality is proved, explain its importance, and summarize some relevant results.


Main Subjects

[1] D. Anosov, Geodesics in Finsler geometry (in Russian), in: Proc. I.C.M., Montreal, Canad. Math. Congress 2 (1975), 293-297. English translation in A.M.S. Transl. 109 (1977), 81-85.
[2] J. C. Alvarez Paive and C. E. Duran, Isometric submersion of Finsler manifolds, Proc. Amer. Math. Soc. 129 (2001), 2409-2417.
[3] S. Aloff and N. Wallach, An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures, Bull. Amer. Math. Soc. 81 (1975), 93-97.
[4] A. Arvanitoyeorgos and Y. Wang, Homogeneous geodesics in generalized Wallach spaces, Bull. Belgian Math. Soc. - Simon Stevin 24(2) (2016), 257-270.
[5] Y. Bazaikin, On a certain class of 13-dimensional Riemannian manifolds with positive curvature, Sib. Math. J. 37(6) (1996), 1219-1237.
[6] M. Berger, Les vari´et´es riemanniennes homog`enes normales simplement connexes `a courbure strictement positive, Ann. Scuola Norm. Sup. Pisa (3) 15 (1961), 179-246.
[7] M. Berger, Trois remarques sur les vari´et´es riemanniennes `a courbure positive, C. R. Acad. Sci. Paris, Ser A-B, 263 (1966), 76-78.
[8] L. B´erard Bergery, Les vari´etes Riemannienes homog´enes simplement connexes de dimension impair `a courbure strictement positive, J. Math. Pure Appl. 55 (1976), 47-68.
[9] A. Borel, Some remarks about Lie groups transitive on spheres and tori, Bull. Amer. Math. Soc. 55 (1940), 580-587.
[10] G. E. Bredon, Introduction ot compact transformation groups, Pure and Applied Mathematics, Vol 46, Aca[1]demic Press, New York, 1972.
[11] D. Bao, S. S. Chern and Z. Shen, An introduction to Riemann-Finsler geometry, Springer-Verlag, New York, 2000.
[12] R. Bryant, P. Foulon, S. Ivanov, V. Matveev and W. Ziller, Geodesic behavior for Finsler metrics of constant positive flag curvature on S 2 , J. Diff. Geom. 117(1) (2021), 1-22.
[13] V. Bangert and Y. Long, The existence of two closed geodesics on every Finsler manifolds, Math. Ann. 346 (2010), 335-366.
[14] V. Berestovskii and Yu. G. Nikonorov, On δ-homogeneous Riemannian manifolds, Diff. Geom. Appl. 26 (2008), 514-535.
[15] D. Bao, C. Robles and Z. Shen, Zermelo navigation on Riemannian manifolds, J. Differ. Geom. 66(3) (2004), 377-435.
[16] J. Cheeger and D. Ebin, Comparison theorems in Riemannian geometry, North Holland - American Elsevier, 1975.
[17] S. Deng, Fixed points of isometries of a Finsler space, Publ. Math. Debrecen, 72 (2008), 469-474.
[18] O. Dearricott, A 7-dimensional manifold with positive curvature, Duke Math. J. 158 (2011), 307-346.
[19] S. Deng, Homogeneous Finsler Spaces, Springer, New York, 2012.
[20] S. Deng and Z. Hou, The group of isometries of a Finsler space, Pacific J. Math. 207(1) (2002), 149-155.
[21] S. Deng and Z. Hu, Curvatures of homogeneous Randers spaces, Adv. Math. 240 (2013), 194-226.
[22] H. Duan, Y. Long and W. Wang, Two closed geodesics on compact simply connected bumpy Finsler manifolds, J. Diff. Geom. 104 (2016), 275-289.
[23] S. Deng and M. Xu, Clifford-Wolf translations of Finsler spaces, Forum Math. 26 (2014), 1413-1428.
[24] S. Dengt and M. Xu, Recent progress on homogeneous Finsler spaces with positive curvature, European J. Math. 3(4) (2017) S.I. 974-999.
[25] J. Eschenburg, New examples of manifolds of positive curvature, Invent. Math. 66 (1982), 469-480.
[26] J. Eschenburg, Inhomogeneous spaces of positive curvature, Diff. Geom. Appl. 2 (1992), 123-132.
[27] P. Foulon, Ziller-Katok deformations of Finsler metrics, in:2004 International Symposium on Finsler geometry, Tianjin, 2004, 22-24.
[28] A. Fet, A periodic problem in the calculus of variations (in Russian), Dokl. Akad Nauk SSSR 160 (1965), 287-289; English translation in Soviet Math. 6 (1965), 85-88.
[29] T. Frankel, Manifolds with positive curvature, Pac. J. Math. 11(1) (1961), 165-174.
[30] P. Foulon and V. S. Matveev, Zermelo deformation of Finsler metrics by Killing vector fields, Electron. Res. Announc. Math. Sci. 25 (2018), 1-7.
[31] S. Gallot, D. Hulin and J. Lafontaine, Riemannian Geometry, Springer-Verlag, 1987.
[32] K. Grove, L. Verdiani and W. Ziller, An exotic T1S 4 with positive curvature, Geom. Funct. Anal. 21 (2011), 499-521.
[33] S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, Academic Press, San Diego, 1978.
[34] L. Huang, On the fundamental equations of homogeneous Finsler spaces, Differential Geom. Appl. 40 (2015), 187-208.
[35] L. Huang, Flag curvatures of homogeneous Finsler spaces, European J. Math. 3 (2017), 1000-1029.
[36] Z. Hu and S. Deng, Homogeneous Randers spaces with positive flag curvature and isotropic S-curvature, Math. Z. 270 (2012), 989-1009.
[37] L. Huang, X. Mo, On curvature decreasing property of a class of navigation problems, Publ. Math. Debrecen, 71 (2007), 991-996.
[38] A. Katok, Ergodic properties of degenerate integrable Hamiltonian systems, Izv Akad Nauk SSSR, 37 (1973), 535-571.
[39] W. Klingenberg, Lectures on Closed Geodesics, Springer, Berlin, 1978.
[40] O. Kowalski and L. Vanhecke, Riemannian manifolds with homogeneous geodesics, Boll. Unione Mat. Ital. B (7) 5(1) (1991), 189-246.
[41] M. Matsumoto, Theory of Finsler spaces with (α, β)-metrics, Rep. Math. Phys. 31 (1992), 43-83.
[42] S. Myers, Riemannian manifolds with positive mean curvature, Duke Math. J. 8 (1941), 401-404.
[43] D. Montgomery and H. Samelson, Transformation groups of spheres, Ann. Math. 44 (1943), 454-470.
[44] Yu.G. Nikonorov, On the structure of geodesic orbit Riemannian spaces, Ann. Glob. Anal. Geom. 52(3) (2017), 289-311.
[45] G. Randers, On an asymmetric metric in the four-space of general relativity, Phys. Rev. 59 (1941), 195-199.
[46] H. Rademacher, The second geodesic on Finsler spheres of dimension n > 2, Trans. Amer. Math. Soc. 362 (2010), 1413-1421.
[47] Z. Shen, Volume comparison and its applications in Riemann-Finsler geometry, Adv. Math. vol. 128 (1997), 306-328.
[48] Z. Shen, Lectures on Finsler geometry, World Scientific, 2001.
[49] J. Synge, The first and second variations of length in Riemannian space, Proc. London Math. Soc. 25 (1926), 247-264.
[50] J. Synge, On the connectivity of spaces of positive curvature, Quart. J. Math. 7 (1936), 316-320.
[51] L. Verdiani and W. Ziller, Positively curved homogeneous metrics on spheres, Math. Z. 261 (2009), 473-488.
[52] N. R. Wallach, Compact homogeneous Riemannian manifolds with strictly positive curvature, Ann. of Math. 96 (1972), 277-295.
[53] W. Wang, On a conjecture of Anosov, Adv. Math. 230 (2012), 1597-1617.
[54] B. Wilking, The normal homogeneous space SU(3)×SU(3)/U∗ (2) has positive sectional curvature, Proc. Amer. Math. Soc. 127 (1999), 1191-1194.
[55] B. Wilking and W. Ziller, Revisiting homogeneous spaces with positive curvature, Journal f¨ur die reine und angewandte Mathematik, 738 (2018), 313-328.
[56] M. Xu, Examples of flag-wise positively curved spaces, Diff. Geom. Appl. 52 (2017), 42-50.
[57] M. Xu, Finsler spheres with constant flag curvature and finite orbits of prime closed geodesics, Pac. J. Math. 302 (2019), 353-370.
[58] M. Xu, Homogeneous Finsler spaces with only one orbit of prime closed geodesics, Sci. China Math. 63(11) (2020), 2321-2342.
[59] M. Xu, Geodesic orbit Finsler space with K ≥ 0 and the (FP) condition, Adv. Geom. (2021), to appear.
[60] M. Xu and S. Deng, Killing frames and S-curvature of homogeneous Finsler spaces, Glasgow Math. J. 567 (2015), 457-464.
[61] M. Xu and S. Deng, Homogeneous (α, β)-spaces with positive flag curvature and vanishing S-curvature, Non[1]linear Ana. 127 (2015), 45-54.
[62] M. Xu and S. Deng, Normal homogeneous Finsler spaces, Transform. Groups. 22(4) (2017), 1143-1183.
[63] M. Xu and S. Deng, Towards the classification of odd dimensional homogeneous reversible Finsler spaces with positive flag curvature, to appear in Ann. Mat. Pura Appl. (4) 196(4) (2017), 1459-1488.
[64] M. Xu and S. Deng, Homogeneous Finsler spaces and the flag-wise positively curved condition, Forum Math. 30 (6) (2018), 1521-1537.
[65] M. Xu and S. Deng, L. Huang and Z. Hu, Even dimensional homogeneous Finsler spaces with positive flag curvature, Indiana Univ. Math. J. 66(3) (2017), 949-972.
[66] M. Xu and J. A. Wolf, Sp(2)/U(1) and a positive curvature problem, Differential Geom. Appl. 42 (2015), 115-124. [67] M. Xu and W. Ziller, Reversible homogeneous Finsler metrics with positive flag curvature, Forum Math. 29(5) (2017), 1212-1226.
[68] M. Xu and L. Zhang, δ-homogeneity in Finsler geometry and the positive curvature problem, Osaka J. Math. 55(1) (2018), 177-194.
[69] Z. Yan and S. Deng, Finsler spaces whose geodesics are orbits, Diff. Geom. Appl. 36 (2014), 1-23.
[70] W. Ziller, Geometry of the Katok examples, Ergodic Theory Dynam. Systems, 3 (1982), 135-137.
[71] W. Ziller, Riemannian manifolds with positive sectional curvature, in: Geometry of manifolds with non-negative sectional curvature, ed. R. Herrera and L. Hernandez-Lamoneda, Lecture Notes in Mathematics 2110, 2014.
[72] L. Zhang and M. Xu, Standard homogeneous (α1, α2)-metrics and geodesic orbit property, preprint (2019), arXiv:1912.00210.